advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Donkin, Nova Scotia, Canada:

My 15 year old daughter, diagnosed with type 1 diabetes at age 14 months, has been hospitalized three times for DKA in the last two months, and the doctors can't figure why she is going into acidosis so quickly. She is very active and healthy. She can have a normal blood sugar, and four hours later, her sugars are extremely high (30s mmol/L [540 mg/dl] ) with vomiting. Her blood gases are abnormal, and she is very dehydrated when we arrive at the ER a short time later. She assures us that she does nothing to bring this on.

During the he last admission, they mentioned that hormones could possibly cause this and did some hormone levels on her. Do you feel that DKA could be caused by hormones?

Answer:

I am afraid that you are not going to like my answer.

Certainly "hormones" can affect blood glucose. I presume that you specifically mean the hormones of puberty (primarily estrogen in girls). We make lots of different hormones, but puberty hormones do not cause DKA [diabetic ketoacidosis]. Eating extra food or "the wrong" food does not cause DKA. Infections rarely cause DKA. All these things can contribute to higher glucose readings, however.

What does cause DKA? Lack of insulin does cause DKA. Maybe it is inadequate dosing; maybe it is insulin that is no longer potent and has been opened for more than a month, but most of the time, unfortunately, and difficult for many to believe, is that DKA is due to several missed doses!

Think of it this way. There are many folks with diabetes folks out there in terrible overall control, as reflected by higher hemoglobin A1c values, but do all of them have three episodes of DKA within months? Of course not! I'd also wager that after the DKA is resolved in the hospital, your daughter's sugars are watched for a day or so, and they are probably fairly acceptable. So what is the difference at home? DKA does not occur "out of the blue." It take hours to days for DKA to progress to the point that there are large amounts of acids and significant dehydration! There are always clues -- higher readings and urine ketones (Be sure to check the urine for ketones if the glucose is more than 240 mg/dl [13.3 mmol/L].) Experience has shown us, especially in a teenager (especially a female teen), that insulin doses are manipulated! Hard to believe? It's too often true."But I watch her give her injections!" you might say. We have seen teens do amazing slight of hand tricks. Why do they do this? Only psychiatric help can often get to the bottom of it.

I suggest the following: For the next two weeks, you give your daughter each and every injection. You draw it up (or dial it in if you use insulin pens). You cleanse the injection site. You personally give the injection just as you did when she was an infant. In addition, you should personally monitor her glucose readings or take them yourself. This patten of recurrent DKA must stop or your daughter is at risk of death from dehydration and brain swelling, or, and perhaps worse, becoming an invalid from a significant, but not fatal, brain injury. Talk with a counselor, please.

DS

DTQ-20020206200905
Original posting 24 Feb 2002
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.